Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Aberdeen, SD

June 16, 2018Jones County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jun 16, 2018, 9:19 PM CDT for Jones County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 9:19 PM CDT (02:19 UTC)
Expired
Jun 17, 2018, 3:15 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

County Jones County, SD

The radar

The Rapid City radar (KUDX), 159 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 2.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WGUS53 KABR 170219
FFWABR
SDC075-170815-
/O.NEW.KABR.FF.W.0003.180617T0219Z-180617T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Aberdeen SD
919 PM CDT SAT JUN 16 2018

The National Weather Service in Aberdeen has issued a

* Flash Flood Warning for...
  Central Jones County in central South Dakota...

* Until 315 AM CDT.

* At 915 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Rainfall amounts of 1 to 2 
  inches have occurred rapidly with more rainfall expected. Flash 
  flooding is expected.

* Some locations that will experience flooding include...
  Okaton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4382 10092 4383 10093 4383 10094 4384 10099
      4385 10099 4386 10104 4415 10064 4416 10041
      4380 10085

$$

Mohr
1 follow-up statement
778 
WGUS73 KABR 170811
FFSABR

Flash Flood Statement
National Weather Service Aberdeen SD
311 AM CDT SUN JUN 17 2018

SDC075-170821-
/O.EXP.KABR.FF.W.0003.000000T0000Z-180617T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jones SD-
311 AM CDT SUN JUN 17 2018

...THE FLASH FLOOD WARNING FOR CENTRAL JONES COUNTY WILL EXPIRE AT
315 AM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4382 10092 4383 10093 4383 10094 4384 10099
      4385 10099 4386 10104 4415 10064 4416 10041
      4380 10085

$$

Connelly

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 7:08 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 16, 7:08 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
708 PM CDT Sat Jun 16 2018

.UPDATE...
Issued at 708 PM CDT Sat Jun 16 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 316 PM CDT Sat Jun 16 2018

A warm front is draped over the region this afternoon, stretching
from just north of Ortonville southwestward to Pierre. Storms will
fire along and southeast of this boundary as it pushes north and
east this evening and a llj helps break the CAP. Best chances for
severe convection remain across northeast SD and west central MN
where shear and CAPE are ample. CAMs solutions have been less than
stellar today, but tend to agree with onset time of discrete cells
around 6 pm CDT.

As the low pushes northeast into South Dakota overnight, the main
concern will turn to the potential for heavy rain and flooding. The
tropical airmass is well-primed for 2 to 3 inch per hour rates in
thunderstorms, especially if they set up along the theta-e ridge and
begin training. Have a Flash Flood Watch out for the potential from
south central SD to west central MN.

Cooler air will move in behind the low on Sunday with highs
struggling to reach 70 from the James valley west. Thunderstorms
will still be around in the morning, and stratus is likely to linger
through the day. The threat for storms to produce stronger winds in
the caa environment in the early morning is possible, as well.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 316 PM CDT Sat Jun 16 2018

Southwest flow aloft will persist over the northern plains through
mid week as a closed low spins over the northwestern CONUS. By the
later half of the week and weekend, the upper low pressure system
makes a gradual, disorganized progression east/northeast across the
plains states. This overall pattern would suggest a trend toward an
active weather week with multiple chances for precipitation in the
long term period. Of course model consistency and consensus in any
details is lacking and therefore forecaster confidence in
timing/placement of POPS remains low as well. Models do hint at
Tuesday/Wednesday being the only dry/POP free period in the long
term as surface high pressure and slightly drier air working into
the area. Otherwise, moisture (well above normal PWATs) and CAPE
return Thursday and persist into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 708 PM CDT Sat Jun 16 2018

Showers and thunderstorms are expected to affect all airports
tonight into Sunday. The storms may be severe along with heavy rain.
Otherwise, expect MVFR conditions in thunderstorms with lower
ceilings MVFR/IFR moving into the region tonight and Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Sunday morning for SDZ006>008-010-011-
     016>021-033>037-045-048.

MN...Flash Flood Watch through Sunday morning for MNZ039-046.

&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Serr
AVIATION...Mohr
Hazardous weather outlook, Jun 16, 5:46 AM CDT, 15 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
546 AM CDT Sat Jun 16 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-171100-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
546 AM CDT Sat Jun 16 2018 /446 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Early morning storms will move across northeast South Dakota.
Widespread severe weather is not anticipated though we can not
rule out an isolated severe storm or two, with the risk being
mainly in the form of hail and gusty winds.

The main threat for severe weather appears to be highlighted
between 5 PM CDT this afternoon and 11 PM CDT tonight, in the form
of large hail, damaging winds and possibly a tornado or two. The
severe weather threat currently looks to reside east of a line
from roughly Leola to Redfield. By late evening into the late
night hours, the severe weather threat transitions to heavy rain
and a potential flooding risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A severe weather threat of heavy rain exists on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dorn

In the hours before

Special weather statement, Jun 16, 6:24 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
624 PM CDT SAT JUN 16 2018

SDZ034>036-170015-
Hughes SD-Sully SD-Hyde SD-
624 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SULLY...WEST CENTRAL
HYDE AND NORTHEASTERN HUGHES COUNTIES UNTIL 715 PM CDT...

At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrold, or 15 miles southeast of Onida, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Sully...west central Hyde and northeastern Hughes Counties.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
central South Dakota.

LAT...LON 4448 9987 4454 9995 4478 9972 4465 9950
TIME...MOT...LOC 2324Z 223DEG 17KT 4457 9983

Serr
Special weather statement, Jun 16, 6:59 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
659 PM CDT SAT JUN 16 2018

SDZ021-023-170030-
Deuel SD-Grant SD-
659 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEUEL AND SOUTHEASTERN
GRANT COUNTIES UNTIL 730 PM CDT...

At 659 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oakwood State Park, or near Clear Lake, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clear Lake, Gary, Revillo, La Bolt, Altamont, Albee, Lake Cochrane
Rec Area, Tunerville, Moritz and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.

LAT...LON 4467 9652 4482 9688 4517 9662 4510 9645
      4473 9645
TIME...MOT...LOC 2359Z 215DEG 35KT 4485 9671

Telken
Local storm report, Jun 16, 7:25 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
725 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             9 N HOLABIRD            44.65N 99.60W
06/16/2018  E1.00 INCH       HYDE               SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jun 16, 7:38 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     HOLABIRD                44.53N 99.60W
06/16/2018  M67 MPH          HYDE               SD   MESONET

&&

DYE
Local storm report, Jun 16, 8:08 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
808 PM CDT SAT JUN 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             7 N SAINT LAWRENCE      44.62N 98.94W
06/16/2018  E1.75 INCH       HAND               SD   TRAINED SPOTTER

&&

DYE
Special weather statement, Jun 16, 8:48 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
848 PM CDT SAT JUN 16 2018

SDZ007-170230-
Marshall SD-
848 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL COUNTY
UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Britton, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Britton and Kidder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until midnight CDT for northeastern
South Dakota.

LAT...LON 4580 9740 4574 9789 4585 9795 4594 9784
      4594 9750
TIME...MOT...LOC 0148Z 250DEG 14KT 4582 9784

Telken

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:04 PM CDTTornado WarningABRHand, Hyde26 min
Jun 16, 7:11 PM CDTSevere Thunderstorm WarningABRHand, Hyde, Sully49 min
Jun 16, 7:38 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Spink52 min
Jun 16, 8:00 PM CDTTornado WarningABRHand, Spink30 min
Jun 16, 8:10 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink50 min
Jun 16, 8:25 PM CDTTornado WarningABRHand, Spink22 min
Jun 16, 8:48 PM CDTSpecial Weather StatementABRMarshall42 min
Jun 16, 9:22 PM CDTSevere Thunderstorm WarningABRSpink23 min
Jun 16, 9:26 PM CDTSevere Thunderstorm WarningABRHand, Hyde34 min
Jun 16, 11:02 PM CDTAreal Flood WarningABRHand, Hyde, Spink6 hr

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.